Alert archive / Tennessee / Flash Flood Warnings in 2018
Flash Flood Warning 4, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 27, 2018, 5:20 PM EDT for Johnson County, Sullivan County, Tennessee; Washington County, City of Bristol, Virginia. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2018, 5:20 PM EDT (21:20 UTC)
- Expired
- May 27, 2018, 6:14 PM EDT
- In force
- 54 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnson County, TN, Sullivan County, TN, City of Bristol, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 144 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 5:50 PM EDT | FLASH FLOOD | 3 S Abingdon, VA | SEVERAL MUD SLIDES AND FLOODING ON ROADWAYS ACROSS THE SOUTHERN SECTIONS OF WASHINGTON COUNTY, VA, ESPECIALLY NEAR HOLSTON LAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
065
WGUS54 KMRX 272120
FFWMRX
TNC091-163-VAC191-520-272315-
/O.NEW.KMRX.FF.W.0004.180527T2120Z-180527T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
520 PM EDT SUN MAY 27 2018
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Northeastern Sullivan County in east Tennessee...
Northeastern Johnson County in east Tennessee...
The City of Bristol in southwestern Virginia...
Southern Washington County in southwestern Virginia...
* Until 715 PM EDT.
* At 518 PM EDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Several reports of
flooded roadways and mud slides between Abingdon and Bristol, VA.
Up to two inches of rain have already fallen. Additional flooding
is expected.
* Some locations that will experience flooding include...
Bristol Tn, Bristol Va, Abingdon, Walnut Hill, Damascus, Laurel
Bloomery, Hilander Park, Benhams, Harr, Konnarock and Blountville.
Additional rainfall amounts of 1 tp 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.
&&
LAT...LON 3661 8165 3659 8168 3657 8168 3657 8169
3656 8169 3653 8232 3660 8231 3660 8230
3661 8230 3669 8229 3676 8168 3667 8164
3661 8163
$$
DH1 follow-up statement
701
WGUS74 KMRX 272214
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
614 PM EDT SUN MAY 27 2018
TNC091-163-VAC191-520-272222-
/O.CAN.KMRX.FF.W.0004.000000T0000Z-180527T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan TN-Johnson TN-City of Bristol VA-Washington VA-
614 PM EDT SUN MAY 27 2018
...THE FLASH FLOOD WARNING FOR NORTHEASTERN SULLIVAN...NORTHEASTERN
JOHNSON AND SOUTHERN WASHINGTON COUNTIES AND THE CITY OF BRISTOL IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Washington County, VA law enforcement reported that the
flooding near the Holston Lake has subsided and no additional
reports of flooding has been recieved. Please continue to heed any
remaining road closures and high water crossing.
LAT...LON 3661 8165 3659 8168 3657 8168 3657 8169
3656 8169 3653 8232 3660 8231 3660 8230
3661 8230 3669 8229 3676 8168 3667 8164
3661 8163
$$
DHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:24 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 27, 3:24 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
324 PM EDT Sun May 27 2018
.SHORT TERM...(Tonight and Monday)...
Modest diurnal heating this afternoon has allowed for building of
instability across the higher terrain of east TN and southwest
VA/NC. With that, a few scattered showers and thunderstorms have
initiated, all amidst weak steering flow aloft. Therefore, am
expecting some additional development along any outflow boundaries
through the evening, thus the fcst features widespread likely pops.
Some heavy rainfall cannot be ruled out with these storms,
especially given weak motions. Otherwise, partly/mostly sunny skies
will prevail ahead of sunset tonight. Am expecting convective
coverage to diminish through most of the overnight, however with
enough elevated instability present to support a few rogue showers.
Toward sunrise guidance favors the the first tropical-like wave of
moisture advecting across the southern Appalachians in association
with TC Alberto's nearing landfall. With that, modest moist sely
upsloping is expected across the southern facing slopes of southeast
TN and southwest NC providing some focusing for sustained convection
into/through mid morning Monday. Opted not to make any changes to
the current Flash Flood Watch with this issuance as the focus of
greatest QPF hasn't shifted. Given fcst pwats approaching 1.9-2.0
inches, cannot rule out localized QPF amounts along the US64
corridor (especially in the upslope regions) of 2-3 inches through
the end of the period Monday evening. Elsewhere, think
scattered/numerous showers are a good bet, with chances being less
likely further north therefore pops are maximized in the likely
range across the south with chances northward. High temperatures on
Monday will near normal levels.
.LONG TERM...(Monday night through Sunday)...
The extended continues to look unsettled and wet with abundant
tropical moisture as the remnants of Subtropical Storm Alberto move
inland across the Southeast CONUS. On Monday night, bands of rain,
some of which could be heavy, will become more likely as the
remnants of Alberto approach. The widespread cloud cover and
precipitation will continue to keep max temperatures closer to
normal and will keep minimum temperatures well above normal. PW
values of between 1.75 to 2.0 inches will be near the climatological
max for this time of year. The abundant moisture will continue
through at least the middle of the week with a continued chance for
heavy rainfall and localized flooding. When combined with
southerly/southeasterly winds ahead of Alberto, upslope flow along
the southern Cumberland Plateau and along the eastern slopes of the
Southern Appalachians may produce enhanced rainfall totals in these
areas. At this time, it looks like the best combination of tropical
moisture and lift will be Tuesday afternoon through Tuesday night
with highest rainfall totals across the southern Cumberland Plateau,
the southern valley, and SW NC. In addition to the localized flash
flooding threat from heavy rain, will have to monitor rivers that
originate in western NC, the Sequatchie River, and rivers and creeks
across the southern valley as runoff may lead to river rises toward
the middle of the week. The ECMWF and GFS have shown good agreement
and run to run consistency over the past couple of days. Global
models continue to show the remnant center of Alberto moving
northward across Middle TN Tuesday night and Wednesday and moving
into the Great Lakes region by Thursday and Friday. This would lead
to some drier weather and lower PoPs late in the week. There could
be a frontal boundary or weak trough move through late in the week
which could lead to some additional rain and thunderstorms, but do
not feel comfortable going above chance PoPs at this time. Overall,
late next week and next weekend look to be much drier at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 68 81 70 79 / 50 50 80 90
Knoxville McGhee Tyson Airport, TN 67 80 68 82 / 40 40 60 70
Oak Ridge, TN 67 81 69 82 / 40 30 60 80
Tri Cities Airport, TN 64 79 65 81 / 40 40 50 70
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch from 8 PM EDT this evening through Monday
evening for Cherokee-Clay.
TN...Flash Flood Watch from 8 PM EDT this evening through Monday
evening for Blount Smoky Mountains-East Polk-Sevier Smoky
Mountains-Southeast Monroe.
VA...None.
&&
CDG/JBHazardous weather outlook, May 27, 3:41 PM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 341 PM EDT Sun May 27 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-281945- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 341 PM EDT Sun May 27 2018 /241 PM CDT Sun May 27 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms are expected this afternoon and evening. The primary threats from any of these storms will be cloud to ground lightning and heavy rainfall. Any locations that have received recent heavy rainfall could see an enhanced threat of localized flash flooding with additional accumulations. .DAYS TWO THROUGH SEVEN...Monday through Saturday Moisture associated with subtropical storm Alberto will spread across the region in earnest beginning early Monday morning and lasting through late Tuesday night or early Wednesday morning. This has the potential to bring occasional heavy rainfall to the Southern Appalachian Region. This may lead to localized flash flooding. In addition, river rises may occur midweek due to the heavy rain and runoff, especially those rivers which originate in western North Carolina. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected, but reports of flooding or severe weather is appreciated. CDG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 9:14 PM EDT | Special Weather Statement | MRX | Blount | 46 min |
| May 26, 10:58 PM EDT | Special Weather Statement | MRX | Bradley, McMinn, Polk | 47 min |
| May 26, 11:01 PM EDT | Special Weather Statement | MRX | Grainger | 44 min |
| May 27, 4:25 AM EDT | Flash Flood Watch | MRX | Blount, Monroe, Polk, Sevier | 40 hr |
| May 27, 3:14 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson | 2 hr |
| May 27, 4:45 PM EDT | Areal Flood Advisory | MRX | Sullivan | 2 hr |
| May 27, 5:26 PM EDT | Areal Flood Advisory | MRX | Sevier | 3 hr |
| May 27, 5:32 PM EDT | Areal Flood Advisory | MRX | Greene, Washington | 118 min |
| May 27, 5:40 PM EDT | Special Weather Statement | MRX | Sevier | 65 min |
| May 27, 5:59 PM EDT | Special Weather Statement | MRX | Loudon | 46 min |
| May 27, 6:41 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Roane | 49 min |
| May 27, 7:10 PM EDT | Areal Flood Advisory | MRX | Anderson, Knox, Loudon, Roane, Union | 2 hr |
| May 27, 7:27 PM EDT | Areal Flood Advisory | MRX | Blount, Knox | 3 hr |
| May 27, 6:45 PM EDT | Special Weather Statement | MRX | Wise, City of Norton | 45 min |
| May 27, 7:02 PM EDT | Areal Flood Advisory | MRX | Wise, City of Norton | 118 min |
Nearby
Flash Flood Warnings in Tennessee, 2018Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.